Amitriptyline Immediately Changed Character of My Tinnitus

Discussion in 'Support' started by Selah1281, Sep 7, 2019.

    1. Selah1281

      Selah1281 Member Benefactor

      Tinnitus Since:
      07/2019
      Cause of Tinnitus:
      Unknown
      So I have taken Amitriptyline in the past for globus sensation in my throat. I actually do think that it is a major factor that lead to me getting dry eye syndrome.
      However, I took it for years and did not develop tinnitus from it. Was not taking it at the time I developed tinnitus either.

      So my psychiatrist recommended trying it. I am already on clonazepam currently. Started very low dose 10mg. Within a few hours my tonal tinnitus changed to a hiss. However, IMO not a desirable hiss. Very intense and my left ear which is usually doesn’t have tinnitus began hissing also. So while occasionally it has a tone normally it is quiet. Then I began having intermittent brief periods of complete silence, but then back to the hiss.

      Being on clonazepam quiets my tinnitus substantially, but this hiss upped its loudness like 1-2 notches.

      Needless to say I’m afraid to continue taking it. I stopped after that night and the second day my tinnitus went back to tonal, but spiked and continued to spike through that night. My left ear is still currently having tinnitus episodes though back to tonal.

      This has me scared to try other antidepressants. But I am very depressed and it’s effecting my ability to function in general, especially parenting my three children. 2 of which have special needs.

      I guess I’m looking for advice. I’m already avoiding going off the clonazepam for the fear of the noise. I was hoping Amitriptyline May help especially with sleep which is the other benefit of clonazepam (as I wasn’t sleeping more than 2 hours a night before I started it) and I could swap out even though it dries me out. I’m not sure what to do.
       
      • Agree Agree x 1
    2. glynis
      Feminine

      glynis Member Benefactor Ambassador Hall of Fame

      Location:
      England, Stoke-on-Trent
      Tinnitus Since:
      2004
      Cause of Tinnitus:
      Meniere's Disease
      Amitriptyline will help you sleep as it has a sedative effect.
      Some people find 10mg ok, some 20mg. Anything above 50 mg is a therapeutic dose for depression.

      love glynis
       
      • Informative Informative x 1
    3. Lane

      Lane Member

      Tinnitus Since:
      February, 2018
      Cause of Tinnitus:
      Ototoxic Drug
      @Selah1281 -- Sorry to hear about your latest setback. -- This will probably sound super odd to most people, but I've been able to effectively treat depression and anxiety for many years using Coffee Enemas (CEs). They have a unique ability to quickly detoxify the body (might help get the amitriptyline out), and also the ability to therapeutically stimulate the vagus nerve, affectively treating depression. They can also be a catalyst for vastly improved gut health. This ability to treat depression was actually first reported in the 1922 New England Journal of Medicine. If you're interested, HERE's A LINK to that NEJM article.

      If you have any interest in more links to informative videos or websites let me know. Just to mention, once a person gets used to doing them, they are relatively simple and easy to do. Just have to find a version that fits your schedule. -- BTW, amitriptyline is an anticholinergic drug. Many OTC cold and flu medicines such as Benedryl fall into this category, and all have the potential to cause or exacerbate tinnitus. I read an account of a man who took just a single dose of Benadryl, and it gave him tinnitus.
       
    4. Bill Bauer
      No Mood

      Bill Bauer Member Hall of Fame

      Tinnitus Since:
      February, 2017
      Cause of Tinnitus:
      Acoustic Trauma
      A hiss is an improvement over a tone. The usual scenario when tinnitus fades is for it to first switch from a tone to a hiss, then the hiss gets less intense/lower pitched, then the volume gradually decreases. Just make sure to not hurt your ears again, or you might be back at square one.
       
      • Like Like x 1
    5. AUTHOR
      AUTHOR
      Selah1281

      Selah1281 Member Benefactor

      Tinnitus Since:
      07/2019
      Cause of Tinnitus:
      Unknown
      Yeah but this was intense not like it was fading and it made both ears hiss. So it didn’t seem like a positive change.
       
    6. Bill Bauer
      No Mood

      Bill Bauer Member Hall of Fame

      Tinnitus Since:
      February, 2017
      Cause of Tinnitus:
      Acoustic Trauma
      Many people experience tinnitus spreading to their formerly good ear. If I remember correctly, it has happened to me about 6-9 months after the onset of my tinnitus.
       
    7. AUTHOR
      AUTHOR
      Selah1281

      Selah1281 Member Benefactor

      Tinnitus Since:
      07/2019
      Cause of Tinnitus:
      Unknown
      I don’t know that I’d call it my good ear. It has hyperacusis. It rings occasionally. Not often anymore. At onset they both blared horribly.
       
      • Hug Hug x 1
    8. Chinmoku

      Chinmoku Member Benefactor

      Tinnitus Since:
      10/2018
      Cause of Tinnitus:
      Unknown, possibly medication
      There has been research suggesting that serotonergic drugs may worsen tinnitus. Perhaps supplements like tryptophan or 5htp that increase serotonin rather than playing with receptors could have a gentler effect. Unfortunately antidepressants are a mine field with tinnitus.
       
      • Like Like x 1
      • Agree Agree x 1
    9. Extreme
      Paranoid

      Extreme Member

      Tinnitus Since:
      8/2019
      Cause of Tinnitus:
      Unknown
      Please do not simply stop trying antidepressants, especially if your psychiatrist thinks they will help you. It is not super common to develop tinnitus from these medications. But it is hard to cope with severe depression. You will have to discuss with your psychiatrist which ones would be the safest to try. And I'm sure there are treatment options available for your tinnitus. Don't give up hope.
       
    10. AUTHOR
      AUTHOR
      Selah1281

      Selah1281 Member Benefactor

      Tinnitus Since:
      07/2019
      Cause of Tinnitus:
      Unknown
      Thank you everyone for your responses.
       
      • Like Like x 2
    11. AUTHOR
      AUTHOR
      Selah1281

      Selah1281 Member Benefactor

      Tinnitus Since:
      07/2019
      Cause of Tinnitus:
      Unknown
      I’ll look into this. Thanks.
       
    12. AUTHOR
      AUTHOR
      Selah1281

      Selah1281 Member Benefactor

      Tinnitus Since:
      07/2019
      Cause of Tinnitus:
      Unknown
      As @Chinmoku stated serotonergic drugs may have an effect on preexisting tinnitus. When mine reacted this way to Amitriptyline, which does affect serotonin, I’m not really wanting to risk continuing to take it as it could permanently effect the character of my tinnitus in a bad way. I know normally you have to give anti depressants weeks to work, but my tinnitus is bad enough as is. I can’t chance a worsening.

      https://news.ohsu.edu/2017/08/22/study-suggests-serotonin-may-worsen-tinnitus
       
    13. Lane

      Lane Member

      Tinnitus Since:
      February, 2018
      Cause of Tinnitus:
      Ototoxic Drug
      @Selah1281 -- If you're going to looking into tryptophan or 5htp to increase seratonin, you may also want to consider St. John's Wort. It's always cautioned not to take SJW when taking an SSRI antidepressant, as it could lead to excessive levels, potentially causing seratonin syndrome.
       
      • Like Like x 1
    14. Extreme
      Paranoid

      Extreme Member

      Tinnitus Since:
      8/2019
      Cause of Tinnitus:
      Unknown
      Of course. And definitely stop taking any that are making it worse. I just meant don't stop looking for something for your depression.
       
    15. bobthebuilder

      bobthebuilder Member

      Location:
      boston
      Tinnitus Since:
      03/2015
      Cause of Tinnitus:
      triggered by amitryptyline, made worse by ptsd and noise
      Had a very similar experience with trying amitriptyline again a couple months ago. First day felt good, less intense, then second day was worse than baseline (but I also slept very little the night before, which likely had an impact).

      (Write-up here: https://www.tinnitustalk.com/threads/retigabine-trobalt-potiga-—-general-discussion.5074/page-267#post-459960)

      My T actually started while on amitriptyline too, so there isn't any doubt in my mind it has the potential to make things worse. The fact that it can also make it better, at least temporarily, prompted me to try it again.

      I wonder if taking it alongside some other med that quiets tinnitus for some people -- e.g. along with intravenous lidocaine, or with benzos, or gabapentin -- could help make the change in character permanent.

      The way it was once explained to me was that "amitriptyline opened up a window of plasticity" in my brain, during which the tinnitus was triggered. Why not try to open up a window of plasticity with amitriptyline again, I wonder, and use other meds to silence it during that time? Could be an interesting experiment if someone finds a doctor willing to try.
       
    16. AUTHOR
      AUTHOR
      Selah1281

      Selah1281 Member Benefactor

      Tinnitus Since:
      07/2019
      Cause of Tinnitus:
      Unknown
      I am taking clonazepam. My psych prescribed the Amitriptyline in addition because he thought it would help with both the depression and tinnitus. It made it louder even through the clonazepam. So at least for me that approach didn’t work.
       
      • Helpful Helpful x 1

Share This Page

Loading...